Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 12, 2018, 3:00 PM CDT for Chilton County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 3:00 PM CDT (20:00 UTC)
- Expired
- Jul 12, 2018, 3:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS84 KBMX 122000
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT THU JUL 12 2018
ALZ035-122030-
Chilton AL-
300 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 330
PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Calera, Clanton, Jemison, Thorsby, Chilton County Motor Sports Park,
Minooka Park, Lomax, Isabella and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8673 3287 8688 3307 8688 3307 8677
3297 8657
TIME...MOT...LOC 2000Z 306DEG 16KT 3294 8675
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:39 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 12:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1239 PM CDT Thu Jul 12 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. A similar set-up today as yesterday as a weak upper trof axis pushes southward out of Tennessee and into north Alabama. Convection will probably be more widespread this afternoon, especially for eastern counties which did not see much rainfall coverage on Wednesday. Lesser rain chances across the southern counties today with less upper forcing in place. Thunderstorms will once again be moving towards the south-southwest, as area will be on the bottom right side of upper high centered over the Ohio Valley States. Strong thunderstorms possible with some of the storms, producing wind gusts 35-45 mph, but probably staying below severe limits due to marginal mid level lapse rates. Activity will likely continue into the evening hours due to steep low level lapse rates and numerous outflow boundaries. 58/rose .LONG TERM... Friday through Wednesday. Central Alabama will remain under light easterly flow aloft on Friday, on the southern edge of a strong 595 decameter mid-level high centered near Paducah KY. Mid/upper-level features will not be particularly favorable for convection, other than possible weak convectively induced waves rotating around the high. However, at low-levels a weak quasi-stationary front will remain over the Tennessee Valley, with associated weakly convergent low-level flow and pooled moisture. An axis of enhanced mid-level moisture will be located over the northern half of Central AL, with 1000-500mb and 850-700mb mean RH values around 60-70% and PWATs around 2 inches. This should result in 40-50% coverage of scattered mainly afternoon showers/storms across the northern half of the area. Somewhat drier mid-level air will result in activity remaining more isolated to widely scattered across the southern counties. Highs in West Alabama in the mid 90s and dew points approaching the mid 70s may allow heat index values to reach 105 for a couple hours in those areas, and will add a low confidence mention to the HWO. The mid-level high will begin to weaken slightly and drift south- southwestward towards the Mid-South/Lower Mississippi Valley on Saturday in response to a northern stream trough. Moisture will continue to increase in the column with layer mean RH values increasing to around 80% and PWATs climbing to around 2-2.2", and some weak MCVs may be present. High pressure moving through New England may also allow a weak wedge to move into far northern GA, enhancing convergence along the old frontal boundary. These factors are expected to allow shower/storm coverage to increase to 50-60%, while keeping heat index values below 105. Highest 500mb heights will shift towards the western CONUS during the extended period with a weakness in the subtropical ridge located over the Southeast. An area of above normal PWATs (mainly 2" or greater) will remain stuck over the area, resulting in above normal rain chances. A strong upper-level trough moving through the northern CONUS/Canada will cause a cold front to approach the area by mid week, serving to further enhance rain chances. Throughout the period, relatively warm 500mb temperatures around -5C and fairly saturated profiles will serve to limit the overall potential for strong updrafts/downdrafts and associated microburst potential. But high dew points and associated decent CAPE values will still allow for the potential for a few strong storms with 35-45 mph wind gusts each day. High PWATs and weak flow will also result in the potential for slow-moving storms and localized flooding potential. 32/Davis && .AVIATION... 18Z TAF Discussion. Isolated to scattered storms are developing across the area as day time heating peaks. Have included vicinity TS at all terminals, with tempos based on current radar trends. Stronger storms will produce gusty winds, frequent lightning and heavy rainfall. Expect periods of MVFR and possibly IFR conditions if thunderstorm activity crosses a terminal. Activity will diminish with loss of daytime heating. Light fog is possible tonight, but coverage is uncertain. Will hold off on adding reduced vis for now, and see how widespread rainfall becomes this afternoon. 14 && .FIRE WEATHER... Above normal rain chances are expected across the northern counties today and tomorrow, and areawide for the weekend into next week. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 71 91 72 89 / 50 30 50 40 50 Anniston 93 71 91 72 89 / 50 40 50 40 60 Birmingham 93 74 92 74 91 / 50 30 50 40 60 Tuscaloosa 95 74 94 75 93 / 40 30 40 30 60 Calera 92 72 91 73 90 / 40 30 50 30 60 Auburn 92 72 90 73 88 / 30 30 40 40 60 Montgomery 96 74 95 74 92 / 30 30 30 20 60 Troy 93 73 94 74 92 / 20 20 30 20 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 12, 4:13 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 413 AM CDT Thu Jul 12 2018 ALZ011>015-017>050-131215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 413 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices could approach 105 degrees Friday afternoon across the western and southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 12, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT THU JUL 12 2018
ALZ035-122030-
Chilton AL-
300 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 330
PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Calera, Clanton, Jemison, Thorsby, Chilton County Motor Sports Park,
Minooka Park, Lomax, Isabella and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8673 3287 8688 3307 8688 3307 8677
3297 8657
TIME...MOT...LOC 2000Z 306DEG 16KT 3294 8675
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:19 PM CDT | Areal Flood Advisory | BMX | Blount | 116 min |
| Jul 12, 2:38 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 112 min |
| Jul 12, 3:09 PM CDT | Areal Flood Advisory | BMX | Autauga | 2 hr |
| Jul 12, 3:22 PM CDT | Special Weather Statement | BMX | Macon | 38 min |
| Jul 12, 3:41 PM CDT | Special Weather Statement | BMX | Autauga | 34 min |
| Jul 12, 3:43 PM CDT | Special Weather Statement | BMX | Etowah | 32 min |
| Jul 12, 3:50 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Jul 12, 4:14 PM CDT | Areal Flood Advisory | BMX | Elmore | 2 hr |
| Jul 12, 4:58 PM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Jul 12, 6:10 PM CDT | Areal Flood Advisory | BMX | Randolph | 2 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.